Tips from Other Journals
Treatment of Cytomegalovirus Retinitis in AIDS Patients
FREE PREVIEW Log in or buy this issue to read the full article. AAFP members and paid subscribers get free access to all articles. Subscribe now.
FREE PREVIEW Subscribe or buy this issue. AAFP members and paid subscribers get free access to all articles.
Am Fam Physician. 1998 Feb 15;57(4):843-844.
Cytomegalovirus disease affects up to 44 percent of patients with acquired immunodeficiency syndrome, generally when the patient's CD4 count is less than 50 per mm3. Eighty-five percent of patients with cytomegalovirus disease associated with AIDS develop retinitis. Symptoms include blurring vision, loss of central vision, scotomata, floaters and photopsia, depending on the site of retinal involvement. Destroyed retinal areas do not regain function, so the goal of treatment is to prevent further retinal involvement that could lead to additional visual symptoms. Recurrence is common, and retinal detachment occurs in 25 percent of patients given antiviral therapy. Jacobson reviewed four new therapies that have been reported in the last three years for the treatment of AIDS-related cytomegalovirus retinitis.
Ganciclovir, foscarnet and cidofovir are currently used for treatment of cytomegalo-virus retinitis. In clinical trials, intravenous ganciclovir and foscarnet have been shown to be equally effective. However, neutropenia and thrombocytopenia often develop in patients using ganciclovir, limiting the dosage. With both drugs, daily intravenous treatments are required for the rest of the patient's life. Oral ganciclovir is less effective than the intravenous agent and can only be used when the retinitis is not located near the fovea.
Intraocular implants containing ganciclovir release the drug for up to eight months at higher retinal concentrations than that obtained with standard intravenous therapy. The implant procedure may cause transient visual loss that typically resolves within a few weeks. Only 10 percent of patients develop more significant adverse events that compromise vision as a result of the procedure. Since implants have virtually no systemic effect against cytomegalovirus, retinitis often manifests in the other eye. In addition, gastrointestinal, neurologic or pulmonary cytomegalovirus disease often develops in patients with implants.
Cidofovir is 10 to 100 times more potent than the other drugs and its effect is prolonged, so intermittent intravenous administration is possible. However, its complications include irreversible nephrotoxic effects through proximal tubular cell injury, neutropenia, peripheral neuropathy, low intraocular pressure, anterior uveitis and alopecia.
Most patients with cytomegalovirus retinitis experience relapse despite prolonged therapy with antiviral medications. Switching from ganciclovir to foscarnet may benefit patients whose retinitis is rapidly progressive despite treatment with high-dose intravenous ganciclovir. However, routinely switching from one drug to another at the time of a relapse is not necessarily more effective than continuing high-dose therapy with the initial drug.
Another treatment strategy involves using standard doses of combined intravenous ganciclovir and foscarnet, since the combination may be twice as effective in delaying disease progression as high doses of either drug given alone. However, more patients experience drug intolerance with the combined regimen, resulting in discontinuation of the combination. In addition, uncontrolled studies of twice-weekly intravitreal injections with either ganciclovir or foscarnet have shown that the progression of retinitis has stopped, with little morbidity. Trials are currently in development to test the combination of cidofovir and ganciclovir.
The author concludes that choosing among the available treatment options involves balancing efficacy, toxic effects, adverse outcomes and patient lifestyle preferences. Newer agents are currently undergoing clinical trials.
Jacobson MA. Treatment of cytomegalovirus retinitis in patients with the acquired immunodeficiency syndrome. N Engl J Med. 1997;337:105–14.
Copyright © 1998 by the American Academy of Family Physicians.
This content is owned by the AAFP. A person viewing it online may make one printout of the material and may use that printout only for his or her personal, non-commercial reference. This material may not otherwise be downloaded, copied, printed, stored, transmitted or reproduced in any medium, whether now known or later invented, except as authorized in writing by the AAFP. Contact firstname.lastname@example.org for copyright questions and/or permission requests.
Want to use this article elsewhere? Get Permissions